Alert archive / Minnesota / Heat Advisories in 2024
Heat Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Jun 24, 2024, 2:24 AM CDT for 11 counties in Minnesota. It took effect at Jun 24, 2024, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2024, 2:24 AM CDT (07:24 UTC)
- In effect from
- Jun 24, 2024, 1:00 PM CDT
- Expired
- Jun 24, 2024, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Faribault County, MN, Lac qui Parle County, MN, Martin County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
945 WWUS73 KMPX 240724 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 224 AM CDT Mon Jun 24 2024 MNZ054-056-064-065-073>075-082-083-091-092-241930- /O.NEW.KMPX.HT.Y.0002.240624T1800Z-240625T0100Z/ Lac Qui Parle-Chippewa-Yellow Medicine-Renville-Redwood-Brown- Nicollet-Watonwan-Blue Earth-Martin-Faribault- Including the cities of St Peter, Fairmont, Olivia, Madison, New Ulm, Blue Earth, Mankato, Granite Falls, Montevideo, Redwood Falls, and St James 224 AM CDT Mon Jun 24 2024 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Portions of central, south central, southwest, and west central Minnesota. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Strus
1 follow-up statement
050 WWUS73 KMPX 241918 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 218 PM CDT Mon Jun 24 2024 MNZ054-056-064-065-073>075-082-083-091-092-250100- /O.CON.KMPX.HT.Y.0002.000000T0000Z-240625T0100Z/ Lac Qui Parle-Chippewa-Yellow Medicine-Renville-Redwood-Brown- Nicollet-Watonwan-Blue Earth-Martin-Faribault- Including the cities of Olivia, Madison, Mankato, St Peter, Fairmont, New Ulm, Granite Falls, Blue Earth, St James, Redwood Falls, and Montevideo 218 PM CDT Mon Jun 24 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 103. * WHERE...Portions of central, south central, southwest, and west central Minnesota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Dunleavy
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jun 23, 11:07 PM CDT, 3 hours 17 minutes earlier. Its key messages:
- Slight Risk (Level 2/5) of severe thunderstorms Monday evening. Uncertainty remains due to a conditional setup but if storms develop they'd likely be severe given the environment.
- Active pattern continues with another round of widespread rainfall Thursday afternoon through Friday night.
- Local river levels remain on the rise following the recent rainfall. River flooding remains a concern, as several sites have yet to crest in moderate or major flood stage.
Area forecast discussion, Jun 23, 11:07 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1107 PM CDT Sun Jun 23 2024 .KEY MESSAGES... - Slight Risk (Level 2/5) of severe thunderstorms Monday evening. Uncertainty remains due to a conditional setup but if storms develop they'd likely be severe given the environment. - Active pattern continues with another round of widespread rainfall Thursday afternoon through Friday night. - Local river levels remain on the rise following the recent rainfall. River flooding remains a concern, as several sites have yet to crest in moderate or major flood stage. && .DISCUSSION... Issued at 353 PM CDT Sun Jun 23 2024 Isolated thunderstorms have developed across northeast Minnesota and may track through portions of eastern MN and western WI this afternoon. These showers miss the majority of us, but the unlucky few will see brief downpours and a few flashes of lightning. Elsewhere, temperatures have warmed in the upper 70s and lower 80s with scattered CU and dry conditions. Northwest winds have produced a few gusts up to 20 mph and winds will taper off this evening. For tonight, the forecast remains dry with lows in the 60s for most of us. Some patchy fog cannot be ruled out in W WI given the recent stretch of wet weather and light winds forecast tonight. By daybreak, a warm front will lift through the region with southeasterly winds ramping up by Monday morning. Some guidance tracks elevated convection into west central MN that dissipates by mid-morning. There isn't enough confidence to reflect this in the PoPs, but if this does happen it'll add additional complexity to Monday's severe weather setup. On Monday, a complex conditional (boom or bust) severe weather setup Monday evening across MN and NW WI. SPC's mid-day update to the Day 2 severe weather outlook has maintained a Slight Risk (level 2 out of 5)across most of Minnesota and all of northwest Wisconsin after collaboration with the SPC. However, there was an addition of sig wind hatching over central Minnesota & western Wisconsin that I'll expand on later. Aloft, a shortwave trough over the Canadian prairies will trek east during the day. It'll bring a cold front through the Dakotas and into Minnesota Monday afternoon. In the warm sector, warm air advection increases across the Upper Midwest Monday morning, resulting in a very warm and humid day on tap with highs in the mid 80s to low 90s out in W MN. Moisture transport will push surface dewpoint temperatures level moisture to the warm sector res in the the upper 60s to mid 70s by mid-afternoon. Guidance continues to advertise an impressive thermodynamic environment in the warm sector. 12Z HREF develops strong to high-end instability with MLCAPE values pushing 4000-5000+ J/kg. This high-end instability would favor a severe risk should thunderstorms develop, but will they? CAMs offer a few different scenarios for Monday afternoon into Monday night. Global models offer additional solutions that we can infer the outcome from. So I'll do my best to break down the potential scenarios similarly to what the previous shift did. Forecast soundings highlight an impressive EML building across much of south central Minnesota during the daytime, effectively capping the extreme instability and limiting convection across the MPX CWA. Looking at the 700hPa layer offers support to this with temperatures between 14 to 16c by 21Z Monday. The capping is present in all of the models I've looked at so why are we concerned about potential severe? Let's dive into the potential outcomes for Monday's severe threat below: 1) Scenario #1 is the most likely scenario given the environment in place, but it doens't guarantee severe wx in the MPX cwa. In this scenario, Monday is very quiet across south central Minnesota and western Wisconsin under the cap. Most of us have to combat the heat and humidity while instability builds in beneath the cap. Further northwest, the approach of a cold front in northwest Minnesota will be the focus for convection during the mid-afternoon/evening hours, likely developing along the northern edge of the instability axis. Differences exist in where this axis will setup will could have big implications for where the convection tracks Monday evening. Once storms develop over NW MN, they will be able to intensify quickly into a MCS that would be capable of producing potentially significant damaging winds as it tracks along the CAPE gradient across central MN into NW WI. However, if it's further north, it would keep the severe storms in FGF/DLHs forecast areas. Regardless of where storms develop, the track of said complex of storms would likely move southeast along the CAPE gradient, with an expected growth along the MCS as the nocturnal low-level jet strengthens into the evening. This solution would mean a threat for severe weather would be Monday evening, but the threat would persist well into the night if the storm complex can maintain it's cold pool. 2) This is the slightly less favored, but still possible. Some models maintain elevated convection across the Dakotas into western Minnesota Monday morning. There is some possibility that convection makes it into W MN and continue east along the instability axis lifting north Monday morning. If this were to happen, we could be in for a round of storms, possibly strong, before they taper out by late morning. This would impact the location of the warm front and recovery potential across the area. This would further throw a wrench into the setup for the remainder of the day and add additional complexity. This scenario would likely see development of isolated to scattered elevated thunderstorms on the nose of the nocturnal LLJ Monday late evening into Tuesday morning across central and southern MN. These could post a severe hail threat but little to no wind concern given the stable nocturnal boundary layer. The continued Slight Risk from the SPC represents some of the uncertainty expressed above with the overall setup, however given the extreme instability, steep lapse rates, and adequate shear would support any convection becoming severe if a convective event may unfold. The SPC did add an area of sig wind hatching across central MN and NW WI. This represents the potential for a higher end MCS solution with damaging winds, but other threats such as large hail and a few tornadoes will also be in play. It was hinted at in the SWODY2 update that tonight's SPC update could begin to ramp up the severe risk if confidence increases. The pattern does support the potential for a long-lived MCS wind producer across the region IF storms can develop and organize before sunset. Finally, storms may produce heavy rain given the ample moisture forecast to be present, however the progressive nature of the storm motion should limit the flash flood threat. Additional rises in area rivers would also delay crests. Tuesday and Wednesday offer a break from the active pattern as high pressure builds in for the middle of the week. Temperatures remain warm on Tuesday, in the 80s, but we'll see highs in the upper 70s on Wednesday. Thursday and Friday, a large system will move into the Plains on Thursday. Large scale warm advection sets up on the return flow Thursday afternoon. A low pressure will move into the Dakotas late Thursday, setting the table for another round of thunderstorms Thursday night into Friday. This system may threaten to produce additional rounds of heavy rain given favorable moisture transport & forcing aloft. The WPC's Day 5 Excessive Rainfall Outlook supports this potential with a Marginal Risk across most of Minnesota and western Wisconsin, along with a Slight Risk across southern Minnesota/northern Iowa. Unfortunately, the concern for additional flash flooding and river flooding remains with us for the foreseeable future. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1107 PM CDT Sun Jun 23 2024 Clear skies, light winds will continue tonight. Some patchy fog is possible in WI, especially EAU. Otherwise, gusty southeast winds by Monday afternoon with SCT low level CU and BKN mid level clouds. Potential is increasing for a cluster of thunderstorms to develop late Monday afternoon over eastern ND or northwest MN, then become a fast moving line of severe thunderstorms along and north of I-94 Monday evening. A PROB30 has been introduced for all TAFs except RWF and MKT for now. KMSP...No significant concerns tonight. Light winds will shift southeast overnight then increase and gust 25-30 kts late morning and afternoon. A PROB30 has been introduced for the potential for a line of severe storms Monday evening. /OUTLOOK FOR KMSP/ TUE...VFR. Wind NW 10-15 kts. WED...VFR. Wind NW 5-10 kts. THU...VFR. MVFR/-TSRA likely Thursday night. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...Borghoff
Hazardous weather outlook, Jun 23, 2:31 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 231 PM CDT Sun Jun 23 2024 MNZ054-056-059-060-062-064>070-073>078-082>085-091>093-241945- Lac Qui Parle-Chippewa-Wright-Hennepin-Ramsey-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn- 231 PM CDT Sun Jun 23 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Most rivers across southern Minnesota are currently flooding due to recent heavy rainfall. Do not drive through flooded roadways. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values near 100 degrees will be possible over west central Minnesota Monday afternoon. There is a Slight Risk (2/5) for severe weather Monday evening. In addition to severe weather, brief heavy downpours are expected as well, but storms are expected to be moving fast enough to limit the flash flooding threat. Another period of active weather is expected Thursday afternoon through Friday night. Severe weather and localized flash flooding will be possible once again. River levels will continue rising through late next week with some locations reaching moderate or major flood stage. Additional rain could worsen the flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>053-055-057-058-061-063-WIZ014>016-023>028-241945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Anoka- Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 231 PM CDT Sun Jun 23 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values near 100 degrees will be possible over west central Minnesota Monday afternoon. There is a Slight Risk (2/5) for severe weather Monday evening. In addition to severe weather, brief heavy downpours are expected as well, but storms are expected to be moving fast enough to limit the flash flooding threat. Another period of active weather is expected Thursday afternoon through Friday night. Severe weather and localized flash flooding will be possible once again. River levels will continue rising through late next week with some locations reaching moderate or major flood stage. Additional rain could worsen the flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:34 AM CDT | Flash Flood Warning | MPX | Blue Earth | 24 hr |
| Jun 24, 12:07 PM CDT | Flood Watch | MPX | Anoka, Carver, Chisago, Dakota, Freeborn, Goodhue and 11 more | 13 hr |
Nearby
Heat Advisories in Minnesota, 2024Every heat advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.